Hail, Butler
- When
- April 30, 6:35 PM CST
- Where
- Butler County, Augusta
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -96.983
41 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 6:35 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 735 PM CDT WED APR 30 2003 WE HAVE ISSUED A QUICK UPDATE TO NARROW DOWN THE AREA WHERE THE SEVERE WEATHER IS EXPECTED THIS EVENING. IT APPEARS MOST OF THE ACTIVITY WILL TAKE PLACE ALONG AND EAST OF THE TURNPIKE. THE REST OF THE FORECAST REMAINS UNCHANGED. -------------------------------------------------------------------- COX ...MESO UPDATE... LATEST LAPS SOUNDING SHOWD CAP WAS STILL HOLDING, BUT JUST BARELY. VIS SATL SHOWD LN OF CU JUST S OF ICT AREA ACRS SUMNER/HARPER COUNTIES. SUSPECT JUST A LTL MORE FORCING IS NEEDED TO ERODE CAP AND RELEASE VRY UNSTABLE AIRMASS ACRS SCNTRL KS. THIS COULD COME FROM INCREASED CONVERGENCE WITH SLGT BACKING OF NEAR SFC WNDS, AS USUALLY OCCURS TWD 00Z. MID LVL COLD ADVCTN WITH APPROACHING TROF TO OUR W COULD ALSO QUICKLY ERODE CAP AND ACT IN CONCERT, ALLOWING FOR RAPID STM DVLPMT ACRS SCNTRL KS, PROBLY JUST S AND E OF ICT, BTWN 00Z-02Z. POTNL FOR NEW TRIPLE POINT TO FORM ALG OKLA/KS BORDER AT DRYLN/CDFNT INTERSECTION TO THE SW OF ICT THIS EVENING, SO SVR POTNL WITH TORNADOES STILL A POSSIBILITY IF THIS WERE TO OCCUR. WL CONT TO MONITOR SATL/RADAR AND MESO DATA AVBL. KED ----------------------------------------------------------- PREVIOUS DISCUSSION... 320 PM CDT WED APR 30 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN THE CONVECTION WILL BREAK OUT THIS AFTERNOON AND PLACEMENT. NEXT CONCERN IS FOR TOMORROW AFTERNOON IN SOUTHEAST KANSAS IF THAT ACTIVITY WILL DEVELOP OR NOT. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A NICE SPEED MAX MOVING THROUGH THE TEXAS PANHANDLE WITH ACARS AND PROFILER DATA SUPPORTING UPPER LEVEL WINDS ON THE ORDER OF 70 TO 80KTS. THIS SPEED MAX IS PROGGED TO MOVE THROUGH NORTHERN OK WHICH WILL AID IN PUSHING THE DRY LINE EASTWARD ALONG WITH COOLING TEMPS ALOFT. AS A RESULT, WE SHOULD START TO SEE STORMS FIRING ALONG THE DRY LINE AFTER 00Z. THE INITIAL CONVECTION SHOULD START ACROSS NORTHEAST KANSAS NEAR THE WARM FRONTAL BOUNDARY WHERE THE CAP IS WEAKER. HOWEVER, TOPS LATEST SOUNDING SHOWS A VERY STRONG CAP OVER THAT REGION. FURTHER SOUTH IN SOUTH CENTRAL KANSAS THE POTENTIAL LOOKS TO BE A LITTLE LATER STILL AS THE DRY LINE PUSHES INTO THAT REGION LATER ON. WILL IT BE ENOUGH TO BREAK THE CAP OVER US. IT IS HARD TO SAY. IF IT DOES BREAK, THEN MOST OF THE ACTIVITY WILL BE MULTICELLULAR WITH SOME POTENTIAL FOR SUPERCELLS ALONG THE WARM FRONT. ACTIVITY SHOULD LINGER THROUGH MUCH OF THE EVENING AND THEN SLIDE INTO MISSOURI MAINLY AFTER MIDNIGHT. TOMORROW: MODELS SHOW THE SURFACE BOUNDARY SHIFTING TO SOUTHEAST KANSAS WITH LITTLE IF ANY DRY AIR PUSHING IN. AS A RESULT, LARGE CAPES WILL ONCE AGAIN BE IN PLACE TOMORROW AFTERNOON IN SOUTHEAST KANSAS. MODELS DO SHOW MUCH WEAKER SHEAR IN PLACE WHICH WILL KEEP THE STORMS MULTICELLULAR IN NATURE. THERE WILL BE A BOUNDARY IN PLACE IN THAT REGION, BUT WILL IT BE THE INITIATOR OR WILL IT BE AN OUTFLOW BOUNDARY. WE WILL HAVE TO WAIT AND SEE. THE NEXT PROBLEM FOR AIRLINE FOLKS WILL THE EXTENT OF THE LOW CLOUDS TOMORROW. WE SHOULD SEE THE LOW CLOUDS ON THE ORDER AOB 1KFT IN CENTRAL KANSAS PUSH INTO SOUTH CENTRAL KANSAS BY DAYBREAK. TEMPERATURES WILL BE ON THE COOL SIDE WITH COOLEST SPOTS BEHIND THE FRONT IN RUSSELL AND SALINA. TOMORROW NIGHT-FRIDAY: HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE NORTHERN PLAINS AND ALLOW FOR CLEARING SKIES AND FAIRLY LIGHT WINDS. TEMPERATURES WILL BE ALSO BE ON THE MILD SIDE WITH HIGHS MAINLY IN THE 70S. SATURDAY-SUNDAY NIGHT: ALL THREE MODELS SHOW THE NEXT UPPER LEVEL WAVE DIGGING OFF THE COAST OF CALIFORNIA. THE GFS BRINGS THIS WAVE INTO THE CENTRAL PLAINS BY SUNDAY MORNING. THIS IS THE QUICKEST MODEL WHICH LOOKS PRETTY REASONABLE AT THE MOMENT AFTER LOOKING AT THE ENSEMBLE MEAN AND CANADIAN SOLUTION. THE UKMET/ECMWF IS QUITE A BIT SLOWER, BUT SINCE THE GFS IS THE MOST CONSISTENT MODEL SINCE THE LAST RUN WE ARE GOING ALONG WITH ITS SOLUTION IN BRINGING SOME ELEVATED CONVECTION TO THE CWFA SATURDAY. ON SUNDAY THE MODELS REALLY DIG AND CLOSE OFF THIS UPPER LEVEL FEATURE IN NEBRASKA. AS THIS SYSTEM DIGS, IT WILL ALLOW FOR THE LOW LEVEL MOISTURE PUSH BACK INTO THE REGION AS THE SURFACE LOW MOVES FROM THE SOUTHERN PLAINS INTO CENTRAL KANSAS. AS A RESULT, WE WILL KEEP THE MENTION OF THUNDERSTORMS THROUGH MONDAY. TUESDAY AND WEDNESDAY: MODELS SHOW THE UPPER LEVEL LOW PUSHING TO THE GREAT LAKES REGION. THIS WILL ALLOW FOR COOL HIGH PRESSURE TO BUILD INTO THE PLAINS. AS A RESULT, TEMPERATURES WILL BE ON THE MILD SIDE WITH DRY CONDITIONS EXPECTED. FCSTID = 18/COX ICT 57 75 51 71 / 40 10 0 5 HUT 53 73 49 69 / 30 10 0 5 EWK 54 73 50 69 / 30 10 0 5 EQA 58 75 52 70 / 50 10 0 5 WLD 59 77 52 72 / 40 20 5 5 RSL 50 71 47 67 / 30 5 0 5 GBD 50 71 47 67 / 30 5 0 5 SLN 53 72 47 67 / 30 5 0 5 MPR 54 73 50 69 / 30 10 0 5 CFV 63 82 56 73 / 40 30 5 5 CNU 62 79 54 72 / 50 30 5 5 K88 60 76 52 70 / 60 20 5 5 .ICT...NONE COX
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS SHOULD DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO TONIGHT. STORMS LOOK TO DEVELOP THIS AFTERNOON ALONG THE FRONT WHICH WILL BE DRAPED ACROSS CENTRAL KANSAS. THE AREA GREATEST AT RISK WILL BE ALONG AND SOUTH OF A HOISINGTON TO ELLSWORTH, TO SALINA LINE. MEANWHILE A DRY LINE WILL SURGE EASTWARD ACROSS SOUTHWESTERN KANSAS, AND MOVE INTO SOUTH CENTRAL KANSAS LATER IN THE AFTERNOON. STORMS ARE EXPECTED TO FIRE ALONG THIS DRY LINE IN THE AFTERNOON, MAINLY FOR AREAS ALONG AND EAST OF HUTCHINSON TO KINGMAN, TO ANTHONY LINE. THE STORMS SHOULD MOVE EASTWARD INTO SOUTHEASTERN KANSAS DURING THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL, HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED LATER THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY WILL PUSH INTO SOUTHEAST KANSAS BY THURSDAY AFTERNOON. AHEAD OF THIS FRONT, VERY UNSTABLE CONDITIONS WILL BE IN PLACE ONCE AGAIN. A FEW THUNDERSTORMS COULD FIRE ALONG THIS FRONT THURSDAY AFTERNOON AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE BEST POTENTIAL FOR THESE THUNDERSTORMS WILL BE MAINLY ALONG AND EAST OF A EUREKA TO WINFIELD LINE. ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA AS SOON AS SATURDAY. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/COX
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 710 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
41 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Radio Station KFDI.
Radio station KFDI.
Remained in the country.
Remained in the country.
Brief event in the country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347147, 5347148, 5347149, 5347150, 5347151, 5347152, 5347153, 5347154, 5347155, 5347156, 5347157, 5347158, 5347159, 5347160, 5347161, 5347162, 5347641, 5347164, 5347165, 5347166, 5347167, 5347168, 5347169, 5347263, 5347264, 5347265, 5347266, 5347163, 5347267, 5347624, 5347626, 5347625, 5347628, 5347627, 5347629, 5347630, 5347631, 5347632, 5347633, 5347634, and more.